Texas, 2009

Hail in Texas, September 4, 2009

September 4, 2009 · NWS EWX · 1 event in 1 county or zone

A weak to mid to upper level trough of low pressure over Texas produced isolated thunderstorms one of which dropped large hail in Williamson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak to mid to upper level trough of low pressure over Texas produced isolated thunderstorms one of which dropped large hail in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 5:36 PM CST, 44 minutes earlier.

Area forecast discussion, Sep 4, 5:36 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT FRI SEP 4 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD.
HOWEVER...SCATTERED SHRA/TSRA WILL CONTINUE THROUGH THIS EVENING.
HAVE MENTIONED TEMPO GROUPS FOR TSRA AT I-35 SITES WITH GUSTS TO
35 KTS AND MVFR VSBYS IN AND AROUND THE THUNDERSTORMS.
OTHERWISE...SFC WINDS ALONG THE I-35 CORRIDOR WILL BE SE-SLY AOB
10 KTS. SLIGHTLY HIGHER SFC WINDS OF 10-15 KTS ARE EXPECTED AT
KDRT. RAIN CHANCES RETURN AFTER 12Z FOR AUS/SAT/SSF TERMINALS DUE
TO A SHORTWAVE TROUGH MOVING IN FROM NEW MEXICO.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT FRI SEP 4 2009/

DISCUSSION...
HEIGHT FIELD ALOFT HAS DECREASED SIGNIFICANTLY RELATIVE TO
AN EARLY SEP SETTING THE PAST 24 HOURS...AND THIS IS HELPING
SCATTERED SHOWERS FORM ACROSS SOUTH CENTRAL TEXAS FROM SOUTH
AND SOUTHEAST OF SAN ANTONIO...AND ALSO FROM NEAR AUSTIN AND
WEST TO NEAR JOHNSON CITY TO WEST OF ROCKSPRINGS.  LOOKS LIKE
SCATTERED SHOWERS WILL CONTINUE THE NEXT FEW HOURS TO THE
EVENING...AND ADJUSTED FORECASTS BASED ON THESE MESO TRENDS
AND PAST EARLY SEP WEATHER PATTERNS SIMILAR TO TODAY.
OTHERWISE ON GOING FORECASTS FOR LATER TONIGHT THRU SATURDAY
LOOK LIKE A CHANCE OF SHOWERS...AND THIS PATTERN COULD
POSSIBLY CONTINUE ON SUNDAY.

PREV DISCUSSION... /ISSUED 324 PM CDT FRI SEP 4 2009/

DISCUSSION...
WIDESPREAD CIRRUS SHIELD TODAY HAS LIMITED HEATING TODAY...HOWEVER
TEMPERATURES ARE NOW REACHING THE UPPER 80S AND LOWER 90S WITH A
FEW MORE HOURS OF HEATING LEFT. ISOLATED SHOWERS AND THUNDERSTORMS
WERE BEGINNING TO DEVELOP OVER THE NRN HILL COUNTRY AND COASTAL
PLAINS WHICH SHOULD SET US UP FOR MORE ORGANIZED CONVECTION LATER
THIS EVENING AS A SHORT WAVE DROPS SWD FROM NORTH TX.

SOUTH CENTRAL TX WILL BE UNDER THE INFLUENCE OF A WEAK
UPPER TROUGH AND THEREFORE INCREASED RAIN CHANCES THROUGH MUCH OF
THE LABOR DAY WEEKEND. A SERIES OF WEAK DISTURBANCES WILL DROPPING
SEWD FROM NORTHWEST TX AND INTO THE AREA. CONVECTION WILL INITIATE
TO OUR NORTH AND WEST WITH HEATING AND TRACK SEWD TOWARD OUR
NRN/NWRN COUNTIES WITH ASSOCIATED OUTFLOW BOUNDARIES PUSHING
ADVANCING FURTHER SOUTHWARD AND ALLOWING FOR SECONDARY DEVELOPMENT
IN THE OVERNIGHT HOURS. IN ADDITION RESIDUAL BOUNDARIES WILL
PROVIDE AN ADDITIONAL FOCUS FOR RE-DEVELOPMENT BOTH SATURDAY AND
SUNDAY AFTERNOON WITH HEATING. BEST RAIN CHANCES WILL LIE ACROSS
THE NRN/NRN COUNTIES WHERE SHORT ENERGY WILL BE STRONGER TAPERING
OFF TO SLIGHT CHANCES ACROSS THE SW COUNTIES FURTHER AWAY FROM
SHORT WAVE ACTIVITY AND SURFACE BOUNDARIES.

BY LABOR DAY AND INTO THE MIDDLE OF NEXT WEEK...THE UPPER TROUGH
SLIDES EAST OF THE AREA AND WEAK UPPER RIDGE BUILDS BACK IN FROM
THE SOUTHWEST. THEREFORE EXPECT LESSENING RAIN CHANCES AND HAVE
GENERALLY GONE WITH SILENT 10S THROUGH MUCH OF THE WEEK. BY FRIDAY
A POSSIBLE COLD FRONT DROPS INTO THE AREA AND THEREFORE HAVE GONE
WITH SLIGHT CHANCES SIMILAR TO SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  73  94  72 /  50  40  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  70  92  69  93  69 /  50  40  30  20  20
NEW BRAUNFELS MUNI AIRPORT     70  92  69  93  69 /  40  30  30  20  20
BURNET MUNI AIRPORT            69  91  69  91  71 /  50  40  30  20  20
DEL RIO INTL AIRPORT           74  94  74  94  74 /  30  20  20  20  10
GEORGETOWN MUNI AIRPORT        71  91  71  92  72 /  50  40  30  20  20
HONDO MUNI AIRPORT             70  93  70  93  70 /  50  30  20  20  20
SAN MARCOS MUNI AIRPORT        70  92  69  93  69 /  40  40  30  20  20
LA GRANGE - FAYETTE REGIONAL   71  92  72  92  70 /  40  50  30  40  20
SAN ANTONIO INTL AIRPORT       72  92  73  93  73 /  50  30  30  20  20
STINSON MUNI AIRPORT           73  93  72  94  72 /  50  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/25
Hazardous weather outlook, Sep 4, 3:42 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 AM CDT FRI SEP 4 2009

TXZ171>173-183>194-202>209-217>225-228-050945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
442 AM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 4, 5:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT FRI SEP 4 2009

TXZ173-192-050045-
TRAVIS-WILLIAMSON-
648 PM CDT FRI SEP 4 2009

...STRONG THUNDERSTORMS ARE AFFECTING TRAVIS AND WILLIAMSON
COUNTIES...

AT 644 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR ANDERSON MILL. THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTHERN WILLIAMSON AND TRAVIS COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...ANDERSON MILL...CEDAR PARK AND LEANDER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DANGEROUS FREQUENT LIGHTNING...WIND GUSTS OF 45 TO 50 MPH AND VERY
HEAVY RAINS ARE EXPECTED WITH THIS STORM. HEAVY RAINS WILL CONTINUE
TO FALL POSSIBLY THROUGH 8 PM...AND MAY CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS AND STREET INTERSECTIONS. IF YOU SEE WATER ACROSS A
ROAD...DO NOT TRY TO CROSS IT AS IT WILL BE DIFFICULT TO TELL HOW
DEEP THE WATER IS. DRIVERS ARE ADVISED TO USE ADDITIONAL CAUTION AS
VISIBILITIES MAY SUDDENLY BE REDUCED TO ONLY A FEW FEET.

The radar

The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
September 4, 6:20 PM CST to 6:30 PM CST
Where
Williamson County, 3.65 mi NW of Liberty Hill
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.710, -97.960

A thunderstorm dropped pea to penny size hail for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193130.